Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 381, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 23, 2002, 7:58 PM CDT for Carroll County, Mississippi. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2002, 7:58 PM CDT (00:58 UTC)
- Expired
- Jul 23, 2002, 8:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Carroll County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 1.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2078 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1089 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
270 WUUS54 KJAN 240058 SVRJAN MSC015-240145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 758 PM CDT TUE JUL 23 2002 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CARROLL COUNTY IN NORTH CENTRAL MISSISSIPPI * UNTIL 845 PM CDT * AT 758 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES EAST OF NORTH CARROLLTON...OR ABOUT 4 MILES WEST OF WINONA...MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL... REMAIN OVER RURAL CARROLL COUNTY DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM. LAT...LON 3362 8981 3354 8996 3328 8989 3346 8982
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 1:40 PM CDT, 6 hours 18 minutes earlier.
Area forecast discussion, Jul 23, 1:40 PM CDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 140 PM CDT TUE JUL 23 2002 CONVECTION FROM NORTH MS WAS ALREADY SPREADING INTO THE CWA...WITH A BOUNDARY DEVELOPING FROM YAZOO CITY TO TUPELO. SURFACE ANALYSIS SHOWS GOOD INSTABILITY AND MOISTURE AROUND THE REGION...WITH DEWPOINTS IN THE MID 70S. MORE CONVECTION WAS DEVELOPING OVER THE BEST INSTABILITY...AROUND SOUTH MS. WITH GENERALLY CLEAR SKIES OVER MOST OF THE CWA...THOUGHT MORE CONVECTION WOULD DEVELOP THIS AFTERNOON...BUT IT HAS BEEN ISOLATED. WILL WAIT ON DEVELOPMENT...TO DECIDE ON SCATTERED/LIKELY POPS FOR TONIGHT. THE FRONT STRETCHED FROM THE NORTHEAST INTO NORTH TEXAS WILL SLOWLY SINK SOUTH OVER THE NEXT FEW DAYS. AVN SHOWS IT MOVING INTO THE AREA WEDNESDAY AFTERNOON. WITH THE WAVE TO THE EAST PULLING MOISTURE INTO THE AREA...THE FRONT GETS LOST OVER CENTRAL MISSISSIPPI. AS THE UPPER LEVEL LOW OVER CANADA MOVES EAST AND A SHORTWAVE PUSHES THROUGH THE MIDWEST...THE FRONT DRAGS ALONG THE COAST AND MOVES OUT OF THE AREA AROUND FRIDAY...WITH LIGHT QPF OVER SOUTH AND EAST. THE ETA SHOWS THE FRONT DROPPING INTO THE AREA OVERNIGHT AND MOVING OFF THE COAST LATE THURSDAY...WITH DRIER AIR INTO THE WESTERN HALF OF THE STATE BY FRIDAY. THE ETA MAY BE TOO FAST. WITH THE ATMOSPHERE VERY MOIST AND UNSTABLE FROM CONVECTION FROM THE PAST FEW DAYS AND THE BOUNDARY MOVING THROUGH...WILL GO WITH LIKELY POPS FOR WED...GENERALLY FOR NORTHERN GROUPS. WITH FRONT EXPECTED TO WASH OUT...WILL CONTINUE SCATTERED POPS. EXPECT ACTIVITY TO TAPER OFF BY FRIDAY...WILL MAINTAIN ISOLATED POPS. BASICALLY GOING WITH THE CURRENT FORECAST. WILL NOT MAKE ANY CHANGES TO THE EXTENDED. THE EXTENDED AVN SHOWS THE WAVE OFF THE ATLANTIC SHIFTING WEST AROUND SUNDAY...WHILE THE HIGH OVER TX MOVES INTO THE AREA. WITH LIGHT QPF CONTINUING WILL LEAVE ISOLATED POPS. JAN 72/90/73/90 73 46432 MEI 71/91/73/90 73 46433 .JAN... AR...NONE. LA...NONE. MS...NONE.
In the hours before
Special weather statement, Jul 23, 2:19 PM CDT, 5 hours 39 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 241200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 219 PM CDT TUE JUL 23 2002 ...THUNDERSTORMS... SCATTERED SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED ACROSS MUCH OF MISSISSIPPI...PORTIONS OF NORTHEAST LOUISIANA AND EXTREME SOUTHEAST ARKANSAS DURING THE OVERNIGHT HOURS. ISOLATED SEVERE STORMS WILL BE POSSIBLE MAINLY ALONG AND NORTH OF A DEKALB TO KOSCIUSKO TO BASTROP...LOUISIANA LINE. OTHER STORMS CAN BE EXPECTED SOUTH OF THIS LINE...BUT ARE NOT ANTICIPATED TO BE SEVERE. A FRONTAL BOUNDARY WILL CONTINUE TO SAG SLOWLY SOUTHWARD OVER PORTIONS OF NORTH MISSISSIPPI DURING THE OVERNIGHT HOURS. THIS BOUNDARY...AN UPPER LEVEL DISTURBANCE...AND THE VERY MOIST AND UNSTABLE ATMOSPHERE WILL ALL COMBINE TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE NIGHTTIME HOURS. SINCE THE FRONTAL BOUNDARY WILL STAY NORTH OF THE AREA OVERNIGHT...AND THE STRONGEST UPPER LEVEL ENERGY WILL BE WELL TO THE NORTH...ONLY ISOLATED SEVERE STORMS ARE EXPECTED...MAINLY OVER THE DELTA AND NORTH CENTRAL PORTIONS OF MISSISSIPPI. OTHER STORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER SOUTHERN PORTIONS OF MISSISSIPPI AND NORTHEAST LOUISIANA...BUT SHOULD BEGIN WEAKENING SHORTLY AFTER SUNSET...AS THESE STORMS WILL MAINLY BE FIRED BY HEATING AND SUSTAINED BY OUTFLOW BOUNDARIES FROM PREVIOUS THUNDERSTORMS. ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...MAY BE NEEDED THROUGH THE EARLY EVENING HOURS. ...SEASONAL THREATS... HEAT INDICES FROM 105 TO 110 WILL BE POSSIBLE THIS AFTERNOON ACROSS THE DELTA REGION OF NORTHWEST MISSISSIPPI...NORTHEAST LOUISIANA AND EXTREME SOUTHEAST ARKANSAS. THIS WILL BE GENERALLY ALONG AND WEST OF VIDALIA LOUISIANA TO MAYERSVILLE TO SILVER CITY TO INDIANOLA....WHERE TEMPERATURES IN THE MID 90S WILL COMBINE WITH HIGH RELATIVE HUMIDITY. PEOPLE INVOLVED IN OUTDOOR ACTIVITIES SHOULD DRINK PLENTY OF LIQUIDS...TAKE FREQUENT BREAKS AND AVOID OVER-EXERTION. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 9:31 PM CDT | Severe Thunderstorm Warning | JAN | Grenada | 44 min |
| Jul 23, 9:42 PM CDT | Severe Thunderstorm Warning | JAN | Leflore | 43 min |
| Jul 23, 10:06 PM CDT | Severe Thunderstorm Warning | JAN | Carroll, Montgomery | 44 min |
| Jul 23, 10:15 PM CDT | Severe Thunderstorm Warning | JAN | Carroll, Montgomery | 35 min |
| Jul 23, 10:24 PM CDT | Severe Thunderstorm Warning | JAN | Leflore | 26 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.